Iowa, 2013

Flooding in Iowa, June 6 to 18, 2013

June 6 to 18, 2013 · NWS FSD · 3 events in 2 counties and zones

Heavy rain caused minor flooding of the Ocheyedan and Little Sioux Rivers from June 6th to June 18th. Lowlands along the river were affected, including some farmland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding of the Ocheyedan and Little Sioux Rivers from June 6th to June 18th. Lowlands along the river were affected, including some farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 5:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 6, 5:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT THU JUN 6 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT THU JUN 6 2013

UPPER LEVEL LOW PRESSURE STILL MEANDERING AROUND THE REGION BUT
SHOULD MAKE A MOVE EAST THROUGH THE DAY. HOWEVER...INFLUENCE OF THIS
LOW WILL BE FELT WITH ANOTHER DAY OF CLOUD COVER AND ALSO SOME
SPOTTY LIGHT SHOWERS. LOWERED HIGHS EAST OF THE JAMES RIVER TODAY AS
AN AREA OF LOWER STRATUS IS EXPECTED TO WORK SOUTHWEST FROM
MINNESOTA INTO THE AREA. THIS WILL REALLY HAMPER ANY WARMING OVER
SOUTHWEST MINNESOTA. FARTHER WEST THE LOWER CLOUDS MAY NOT QUITE
REACH BUT SOUNDINGS INDICATE ANY CLEAR AREAS QUICKLY SEEING
REDEVELOPMENT OF CUMULUS CLOUD COVER. SHALLOW INSTABILITY ALSO
POINTS TOWARDS AN ISOLATED THREAT FOR SHOWERS. EXPECT HIGHS MAINLY
IN THE 60S...LIKELY THE LOWER 60S IN SOUTHWEST MINNESOTA.

BY TONIGHT MUCH OF THE CLOUD COVER WILL SHIFT EAST BUT STILL
ANTICIPATE LINGERING CUMULUS CLOUDS ON THE BACKSIDE OF THE LOW
PRESSURE. WINDS WILL DROP OFF OVERNIGHT SO LOCATIONS THAT CAN BREAK
OUT OF THE CLOUDS WILL GET A BIT CHILLY. WILL LOWER LOWS AND AIM FOR
MID TO UPPER 40S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 346 AM CDT THU JUN 6 2013

FORECAST AREA SITS UNDER NORTHWEST FLOW ALOFT FRIDAY WITH BUILDING
RIDGE ACROSS THE SOUTHWEST CONUS AND SHORT WAVE DROPPING SOUTHEAST
ACROSS NORTHERN MINNESOTA. SHOULD FINALLY SEE SUNSHINE AND WARMER
TEMPERATURES FOR FRIDAY WITH DRIER AIRMASS IN PLACE. LOW LEVEL
JET DEVELOPS FRIDAY NIGHT ACROSS THE EASTERN DAKOTAS/EASTERN
NEBRASKA...WHICH MAY PROVIDE JUST ENOUGH MOISTURE AND RESULTANT
INSTABILITY TO SUSTAIN ELEVATED CONVECTION PROGRESSING SOUTHEAST
FROM ANY THAT INITIATES ACROSS THE HIGH PLAINS FRIDAY AFTERNOON.
MUCAPES REMAIN VERY MEAGER HOWEVER SO ANY ACTIVITY WOULD NOT BE
SEVERE AND LIKELY BE DECAYING AS IT MOVES ACROSS OVERNIGHT.

BETTER MOISTURE RETURN SETS UP FOR SATURDAY...AND MODELS NOW
BRINGING A DEEPENING UPPER LOW FARTHER SOUTH ACROSS THE NORTHERN
PLAINS THROUGH SATURDAY NIGHT. INSTABILITY NOT AS IMPRESSIVE AS
FORMER MODEL RUNS BUT MUCAPES WEST OF THE JAMES RIVER VALLEY DO
REACH THE 1500-1800 J/KG RANGE BY 18Z SATURDAY. SHOULD SEE
DEVELOPMENT ALONG MAIN TROUGH LINE ACROSS SOUTH CENTRAL/SOUTHEAST
SOUTH DAKOTA BY EARLY AFTERNOON SATURDAY. THE CAP DOES NOT LOOK TO
HOLD AS LONG WITH SUCH A STRONG LOW PUSHING THROUGH ON
SATURDAY...AND EXPECT NUMEROUS THUNDERSTORMS TO PUSH SOUTHEAST
ACCORDINGLY. SEVERE THREAT WILL BE ACROSS SOUTH CENTRAL SODAK...THEN
MAINLY FOLLOWING THE MO RIVER TO JAMES RIVER CORRIDOR SOUTHEAST
THROUGH THE EVENING INTO NW IA. STRONG WINDS IN THE LOW LEVELS
WILL MAKE DAMAGING WIND GUSTS ONE OF THE BIGGEST THREATS ALONG
WITH LARGE HAIL INITIALLY. PROGRESSION OF THE LOW REMAINS
UNCERTAIN AS DEGREE OF DEVELOPMENT DIFFERS TEMPORALLY AND SPATIALLY
THROUGH SATURDAY NIGHT. THE ECMWF 00Z SOLUTION WOULD KEEP HEAVY
RAIN CHANCES ACROSS THE NW IA FORECAST AREA THROUGH SUNDAY
MORNING...WHILE THE GFS PUSHES THE LOW FARTHER EAST. WILL NEED TO
MONITOR TRENDS AS HEAVY RAIN AGAIN IN NW IA WOULD LIKELY CAUSE
SOME FLOODING. CURRENTLY THINKING IS THAT LOW WILL PROGRESS EAST
OF THE AREA AS UPPER RIDGE CONTINUES TO BUILD AND PUSH EAST ACROSS
THE WESTERN CONUS.

UPPER RIDGE GAINS CONTROL FOR EARLY NEXT WEEK ACROSS THE CENTRAL
CONUS AND EXPECTING A MODERATE WARMING TREND. LONG RANGE MODELS
KEYING IN ON ONE STRONGER RIDGE RIDER SHORT WAVE THAT COULD
POTENTIALLY BRING A ROUND OF STRONG STORMS TO THE AREA TUESDAY
NIGHT AND WEDNESDAY. OTHERWISE...SIGNALS LOOK TOO WEAK AND
SPORADIC TO INCLUDE CHANCE OR HIGHER POPS AT THIS TIME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 612 AM CDT THU JUN 6 2013

IFR TO LOW END MVFR CEILINGS WILL WRAP SOUTHWARD TODAY...WITH THE
HIGHEST PROBABILITY OF OCCURRENCE BEFORE 18Z. CEILINGS WILL
GRADUALLY RISE THROUGH THE AFTERNOON AS LOW PRESSURE SHIFTS EAST.
AFTER ABOUT 0Z CLOUDS ARE EXPECTED TO BECOME SCATTERED WITH VFR
CONDITIONS THROUGH 12Z FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 6, 3:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 AM CDT THU JUN 06 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 AM CDT THU JUN 06 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE DAY ON SATURDAY
AS A COLD FRONT MOVES NORTHWEST TO SOUTHEAST THROUGH THE AREA.
THERE IS A SLIGHT RISK THAT THESE STORMS WILL BE SEVERE IN THE
AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM HURON TO
SIOUX FALLS SOUTH DAKOTA...TO STORM LAKE IOWA. ANY SEVERE STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN ACROSS TRI-STATE REGION.

THERE IS A CHANCE OF STRONG THUNDERSTORMS ACROSS THE AREA AGAIN
ON
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Buena Vista

When
June 6, 6:00 AM CST to June 18, 6:00 AM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.880, -95.250

Heavy rain caused occasional minor lowland flooding of the Little Sioux River. The river crested at 0.47 feet above flood stage at Linn Grove on June 13th.

Flood, Clay

When
June 9, 6:00 AM CST to June 11, 6:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.170, -95.330

Heavy rain caused minor lowland flooding along the Ocheyedan River. The river crested at 1.02 feet above flood stage near Spencer on June 10th.

Flood, Clay

When
June 9, 6:00 AM CST to June 12, 6:00 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi SSW of Gillett Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.250, -95.359

Heavy rain caused minor farmland and other lowland flooding along the Little Sioux River. The river crested at 1.7 feet above flood stage at Spencer on June 10th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455695, 455692, 455693.